Minnesota, 2005

Winter Storm in Minnesota, December 29 to 30, 2005

December 29 to 30, 2005 · NWS FGF · 4 events in 4 counties and zones

The freezing rain and snow over Wilkin, Otter Tail, Wadena, and Grant counties continued to move north, affecting Clay, Becker, and Hubbard counties too. Up to a quarter inch of freezing rain was reported, with snowfall amounts from 4 to 6 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The freezing rain and snow over Wilkin, Otter Tail, Wadena, and Grant counties continued to move north, affecting Clay, Becker, and Hubbard counties too. Up to a quarter inch of freezing rain was reported, with snowfall amounts from 4 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 8:04 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 29, 8:04 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
804 PM CST THU DEC 29 2005

.UPDATE...
500 MB VORT MAX IN CENTRAL NEBRASKA AT 00Z WITH 00Z SFC MAP
SHOWING SFC LOW BTWN HURON AND PIERRE SD. SFC LOW TO MOVE EAST TO
JUST NORTH OF FSD BY 12Z FRI. SPENT TIME CALLING SPOTTERS IN THAT
BARNES AND CASS COUNTY AREA BTWN 630 AND 7 PM AND GOT REPORTS OF
3-4 INCHES IN A BAND FROM LITCHVILLE TO FINGAL TO ALICE ALL JUST
SOUTH OF I-94 WITH SIMILAR AMTS INTO LISBON AREA. FARTHER SOUTH IN
SARGENT COUNTY ALONG SD BORDER IT HAS BEEN WARMER WITH A MIX OF
FZRA AND SNOW AND ACCUMS WERE ON THE ORDER OF 1 TO 2 INCHES. BASED
ON 3-4 INCH REPORTS ALREADY IN SOUTHERN BARNES INTO SOUTHWEST
CASS....AND RADAR SHOWING HEAVIER BAND REMAINING IN PLACE IN THE
AREA JUST SOUTH OF I-94 WILL ISSUE A WINTER STORM WARNING FOR
BARNES...CASS...CLAY AND BECKER WITH TOTALS OF 4-8 IN ALL OF
WARNING AREA. BAND OF HEAVIER SNOW WILL EVENTUALLY SHIFT EAST INTO
CLAY AND BECKER...ALTHOUGH SNOW IN THAT AREA HAS NOT ACCUMULATED
MUCH YET. FURTHER NORTH WILL LEAVE ADVISORY FOR 2-5 INCH ACCUMS
PARK RAPIDS TO MAYVILLE TO COOPERSTOWN AND THEN HAVE 1-2 NORTH OF
THAT TO THE BORDER.

SWOMCD AND SPENES REPORTS FROM NCEP HELPFUL AND INDICATE FAVORED
JET COUPLING AND UPPER DIVERGENCE MAX IN NE SD INTO FAR SE
ND/WCNTRL MN IN AREA OF MAX PCPN. PROBABLY IS SOME OF THIS MAX
PCPN AREA HAS BEEN ON THE 32 DEGREE LINE SO NOT ALL IS SNOW...WITH
ALL SNOW AREA FURTHER NORTH IN COLDER AIR NEAR I-94. SOUNDINGS
INDICATE SLOW COOLING OF COLUMN AFTER 06Z TO ALL SNOW BUT PER
REPORT FROM WFO BISMARCK COULD BE FZDZ AFTER 06Z IN SOME AREAS
OUTSIDE OF HVY SNOW BANDS. SWOMCD MENTIONS SNOW BANDING WITH THIS
SYSTEM AND CAN SEE THAT ON RADAR AND WITH CALLS FROM SPOTTERS SO
AMTS WILL VARY.

&&

.PREV DISCUSSION... (ISSUED 335 PM CST THU DEC 29 2005)

SHORT TERM...MAIN FORECAST CHALLENGE IS WINTER STORM. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN SOUTH CENTRAL SD...WITH AN INVERTED TROF EXTENDING THROUGH
CENTRAL SD AND CENTRAL ND. WHEN LOOKING AT THE MODELS...THE GFS
INITIALIZED A LITTLE BETTER THAN THE NAM...SO LEANING TOWARDS GFS
FOR THE FORECAST. CURRENT FORECAST TROUBLE HAS TO DEAL WITH
CONTINUATION OF FREEZING PRECIPITATION AND TIMING OF CHANGE OVER.
WITH CURRENT RADAR RETURNS OVER NE SD INDICATING FREEZING PRECIP
MIXING WITH SLEET AND SNOW THAT IS COMING DOWN AT A PRETTY GOOD
RATE...WILL UPGRADE S TIER OF COUNTIES TO WINTER STORM WARNING SINCE
IT APPEARS THAT THESE COUNTIES COULD ALSO SEE 6 INCHES OF SNOWFALL
ACCUMULATION. IN ADDITION...CALLS IN CURRENT WINTER WEATHER ADVISORY
AREA INDICATE THAT FREEZING DRIZZLE IS STILL OCCURRING...SO WILL
KEEP WINTER WEATHER ADVISORY AREA IN EFFECT UNTIL MIDNIGHT AND THEN
GET RID OF SNOW ADVISORY. SYSTEM WINDS DOWN ON FRI NIGHT...WITH HIGH
PRESSURE MOVING THROUGH ON SAT AND SAT NIGHT. NEXT LOW PRESSURE
SYSTEM MOVES INTO THE PLAINS ON SUN...SO INCREASED POPS. OTHERWISE...
WITH GOOD CONTINUITY IN REST OF FORECAST...ONLY MINIMAL CHANGES
NEEDED.

LONG TERM (MON-THU)...PRETTY GOOD CONTINUITY BETWEEN INHERITED
EXTENDED GRIDS AND LATEST GFS RUNS. AT THIS POINT...FIRST SHORT WAVE
CROSSES THE N PLAINS THE EARLY PART OF MON. ADDED A CHANCE OF SNOW
TO MATCH UP WITH NEIGHBORS WITH THIS SYSTEM. MORE UNCERTAINTY BY 18Z
TUE...WITH GFS SHOWING SPLIT SFC LOWS (ONE NEAR CYWG AND ANOTHER IN
THE CENTRAL PLAINS). ECMWF SHOWS THE S SFC LOW MORE DOMINANT...WHICH
WOULD KEEP MORE PCPN TO THE S. WILL KEEP THE FORECAST DRY FOR NOW.
STILL LOOKS LIKE THERE COULD BE SOME VERY LIGHT SNOW TUE
NIGHT/WED...IN THE COLDER AIR BEHIND THIS DEPARTING SYSTEM. THIS
WILL BE FOLLOWED BY RIDGING AND WARMER TEMPS FOR LATE IN THE PERIOD.

AVIATION...LOW CLOUDS WILL STAY OVER THE 3 TAF LOCATIONS TONIGHT.
AT THIS POINT...LOWER VSBYS DUE TO LIGHT SNOW WILL TAKE LONGEST TO
GET TO KBJI. SOME LIGHT FREEZING DRIZZLE MAY PRECEDE THE SNOW AT
KFAR PRIOR TO 01Z...OTHERWISE PCPN TYPE SHOULD STAY AS SNOW FOR
KGFK/KBJI. NOT EXPECTING STRONG WINDS IN THE WAKE OF THIS
SYSTEM...BUT HEAVIER SNOW SHOULD LIGHTEN UP AT KFAR/KGFK BY LATE FRI
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ038-NDZ039.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ049-NDZ052-
     NDZ053.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR NDZ028-NDZ029-
     NDZ030.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-
     NDZ007-NDZ014-NDZ015-NDZ024-NDZ026-NDZ027-NDZ054.

MN...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ003-MNZ027-
     MNZ028.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ029-MNZ030-
     MNZ031-MNZ032-MNZ040.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR MNZ002-MNZ022-
     MNZ023-MNZ024.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ001.

&&

RIDDLE/JCA
Hazardous weather outlook, Dec 29, 6:44 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CST THU DEC 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
POCKETS OF DENSE FOG THIS MORNING WILL RESULT IN VISIBILITIES
BELOW ONE QUARTER OF A MILE AT TIMES. A SNOW ADVISORY HAS BEEN
ISSUED FOR AREAS ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO
PARK RAPIDS LINE FOR TONIGHT AND FRIDAY. SNOWFALL AMOUNTS IN
THOSE LOCATIONS SHOULD REACH 2 TO 5 INCHES BEFORE THE SNOW TAPERS
OFF LATE FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE
PERIOD WITH SNOW CHANCES FOR THE HOLIDAY WEEKEND AND AGAIN ON
TUESDAY NIGHT AND WEDNESDAY. AT THE CURRENT TIME NONE OF SNOW
CHANCES APPEAR SIGNIFICANT IN NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY FOR SNOWFALL
AMOUNT REPORTS.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
December 29, 8:04 PM CST to December 30, 11:57 AM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 29, 8:04 PM CST to December 30, 11:57 AM CST
Where
West Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 29, 8:04 PM CST to December 30, 11:57 AM CST
Where
East Becker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 29, 8:04 PM CST to December 30, 11:57 AM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487903, 5487904, 5487905, 5487906.